First Walk is on Us!

✓ GPS tracked walks
✓ Activity reports
✓ On-demand walkers
Book FREE Walk

Jump to Section

What is Panicum Coloratum Poisoning?

Panicum coloratum, more commonly known as kleingrass, may produce a saponin that is toxic to your horse if he ingests it.  The most characteristic symptom of this toxicity is photosensitization where the hair is thin and the skin is white.  Liver degeneration is also a concern from poisoning from this plant.  Other symptoms are considered vague but can help the veterinarian with her diagnosis.  There is no specific treatment in response to panicum coloratum poisoning but supportive therapies and medications can be administered in accordance with your horse’s needs.  If you remove the plant from your horse’s diet to prevent further ingestion and administer therapies as directed by your veterinarian, your horse should make a full recovery in time.

Panicum coloratum is a plant toxic to horses if ingested.  If your horse is experiencing photosensitization, you should take him to his veterinarian for an evaluation as soon as possible. Other symptoms may arise, such as loss of appetite, which can lead to further complications.

Book First Walk Free!

Symptoms of Panicum Coloratum Poisoning in Horses

Symptoms your horse may develop after ingesting this plant include:

  • Photosensitization, especially in areas where the hair is thin or skin is white (lips, nose, feet) 
  • Icterus 
  • Elevations in serum liver enzymes 
  • Histopathologic evidence of liver degeneration
  • Hepatomegaly (enlarged liver)
  • Anorexia
  • Weight loss 

Types

Pancum coloratum is more commonly known as kleingrass.  The condition of poisoning is known as “dew poisoning” because of an association between the dew-laden clover pasture and the location of the dermatitis.  Kleingrass is a perennial grass with elongated blades and loosely branched flower clusters.

Causes of Panicum Coloratum Poisoning in Horses

It is believed this plant produces a saponin as the toxic principle but scientists are still unsure.  When ingested by your horse, it can lead to hepatitis and photosensitivity.  The disease is considered sporadic as it only occurs during seasons of wet humid weather.  It is thought that the metabolites within the plant are only produced when the conditions are humid with high-moisture content.

Diagnosis of Panicum Coloratum Poisoning in Horses

Upon arrival, your veterinarian will want to start by collecting a verbal history from you.  She will want to know when your horse’s symptoms started, if they have been progressing, and if so, at what rate.  She will also want to know if you have other horses and if they are experiencing the same symptoms of not.  She will then discuss what your horse has been eating and may even want to take a look at it.  If your horse has a history of grazing kleingrass, both of you may be lead to associating his symptoms with the toxicity.  

The vet will then proceed with performing a full physical exam to check for any other symptoms your horse may be experiencing.  His clinical symptoms can be very beneficial for her diagnostic process.  If uncooperative for his examination, he may need to be sedated in order to allow the veterinarian perform her exam properly.  It will keep him calm and cooperative while keeping both him and the veterinarian staff safe.

Your veterinarian may want to take radiographs of your horse’s stomach and intestinal tract to see if there is an obvious cause of the weight loss and anorexia.  If the results are unhelpful, she may then suggest employing ultrasonography for a more sensitive image.  These imaging devices will also allow her to take a look at the liver for enlargement or abnormalities.  

A complete blood count (CBC) and chemistry panel will give basic information on his blood levels and organ function.  In causes of Panicum coloratum poisoning, the GGT serum level is high and can be seen on the blood work results.  The vet may also want to test the total and direct bilirubin, blood ammonia, and sulfobromophthalein clearance times as part of her diagnostic process.  

Presence of hepatic lesions is characteristic of this toxicity along with his other symptoms.  Samples of the liver can be collected and tested to confirmation of the toxicity.  As for the photosensitivity, that can be seen by clinical symptoms alone.

Treatment of Panicum Coloratum Poisoning in Horses

There is no exact treatment for Panicum coloratum poisoning in your horse.  However, your veterinarian can provide supplemental therapies and treatments in response to your horse’s symptoms.  Once you remove your horse from the plant source, he should recover quickly from photosensitization.  His other symptoms should subside if given enough time and treatment.  

Impaired liver function may cause a prolonged time to clear the toxin from the body system so recovery time may need to be extended.  It would be a good idea to keep your horse housed throughout his treatment.  It will allow for easier treatment administration as well as keep him safe from potential predators when he is in a more vulnerable state that usual. Additional therapies and treatment will be administered as your veterinarian sees necessary in accordance to your horse’s needs.

Recovery of Panicum Coloratum Poisoning in Horses

Once the pasture dries out and it is no longer the humid, wet season, it should be able to be grazed on safely by your horse.  In the meantime, you may need to supplement your horse’s diet with store bought feed or hay to ensure he does not re-poison himself.  As long as his toxicity is treated quickly and properly, his prognosis of recovery is good.